Texas, 2019

Flash Flooding and Flooding in Texas, June 24 to 29, 2019

June 24 to 29, 2019 · NWS BRO · 14 events in 3 counties and zones

Just 367 days after the last of the Great June Flood of 2018 had left its memorable mark on nearly all of the populated Rio Grande Valley, a confluence of atmospheric events came together during the late afternoon and evening of June 24th, 2019, to produce another memorable - and unfortunate - situation for parts of the Rio Grande Valley. This time, the impacted area was smaller and less…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80 million
Crop damage
$7.0 million
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Just 367 days after the last of the Great June Flood of 2018 had left its memorable mark on nearly all of the populated Rio Grande Valley, a confluence of atmospheric events came together during the late afternoon and evening of June 24th, 2019, to produce another memorable - and unfortunate - situation for parts of the Rio Grande Valley. This time, the impacted area was smaller and less populated but the results the same. For most of Willacy County's population, the western third of Cameron, and a corner of eastern Hidalgo, significant impacts were noted. These included:

Over a foot of rain fell in about six hours, including a peak total of more than 15 inches near Santa Rosa (Cameron/Hidalgo line); hundreds of streets flooded, including 30 Texas-managed highways; 1,188 homes were considered destroyed or incurring major damage requiring significant repairs, with an additional 182 homes sustaining minor damage or mildly affected (as of July 10). Individual Assistance (IA) costs were estimated at $27.6 million. Public Assistance (PA) costs were likely over $5 million, but totals were not available as of this writing. Total damage was likely to range from $50 to $100 million or more when all estimates have been received, and final estimated may not be known until late 2019.

More than 100 persons were evacuated to safe high ground from dozens of homes threatened by 2 or more feet of water in several locations in each county. At least 45,000 private and public utility power customers were without power at the peak of the storm, and estimated 65 to 75 mph winds caused at least five poorly built mobile homes to be rolled or demolished in eastern Hidalgo County. Lightning struck a wind turbine and set it ablaze in Willacy County, costing an estimated $5 million in damage.|New daily rainfall records were set at most available Rio Grande Valley climate recording locations. These totals ranged from 2.06 inches in Brownsville to 15.20 inches in Santa Rosa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 24, 3:37 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 24, 3:37 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
437 PM CDT Mon Jun 24 2019

.SHORT TERM (Tonight through Tuesday Night): The latest BRO/CRP
radar imagery shows that the conv boundary to our north is
persisting, but is slowing down a bit in forward speed. The
overall trend of this boundary will likely determine the conv
potential across Deep South TX and the RGV into the evening and
overnight hours. LAPS CAPE values remain in the 4000 to 5300 J/KG
range mainly along and east of the Intestate 69C corridor. The
current convection looks to be firing near this max CAPE values as
the boundary continues moving south. The ARW short term guidance
appears to be handling this conv the best of the CAMS guidance.
The ARW shows this conv boundary sagging steadily southwards this
evening and tonight eventually pushing the activity closer to the
Rio Grande. This looks reasonable and will go close to this
guidance for conv trends over the next 6 to 12 hours.

Assuming that the conv complex pushes to the west and south of the
Rio Grande later tonight, we may get a lull in the activity as
outflow from the conv stabilizes the atms.

The conv potential may persist into Tues for the region as a 500
mb trough axis develops/moves into the region from the west. So
will maintain chc pops into Tues with decent QPF with the pops
trending down into Tues Night.

The increasing pops/cld cover and the conv outflow will likely
start lowering the temps through tomorrow night. Fortunately, this
will likely limit the heat index values for tomorrow afternoon.
Will allow the Heat Advisory to expire at 7 pm this evening.

.LONG TERM (Wednesday through Monday): Finally, the pattern
begins to change in the long term as high pressure builds west of
the region by midweek. This will allow for a fairly benign upper
level pattern to set up, at least initially. At the surface, high
pressure will be in control of our weather here in Deep South
Texas allowing for less wind and perhaps a degree or two cooler
during the afternoon.

With light easterly flow at the surface through the end of the week,
expect some convection possibly developing along the sea breeze
roughly Thursday through the weekend. That said, the upper levels
begin to become a bit more interesting by this weekend as an upper
level trough or TUTT moves into the region. With continued weak
easterly flow at the surface allowing for the development of a sea
breeze front and some upper level support, increased POPs going into
next weekend.

Vaguely looking into the latter half of next weekend and into the
next workweek, it appears a wetter pattern is taking shape across
the region as the TUTT remains in place and southerly return flow
keeps a very rich low level column in place. This should be enough
to help with diurnal development at the very least.

&&

.MARINE (Tonight through Tuesday Night): Surface obs from the
lower TX Bay and Gulf waters in addition to ASCAT estimated winds
indicate that the conditions across the Bay and Gulf waters have
improved somewhat allowing for conditions to drop below SCA
levels. Surface ridging over the Gulf of Mex will maintain light
to moderate SE surface flow along the lower TX throughout
Tues/Tues Night.

(Wednesday through Monday): Moderate winds and seas can be expected
at the start of the long term, however, as high pressure takes
control, surface flow will begin to weaken allowing for a more
favorable marine environment that should persist through the
upcoming weekend. Cannot rule out some shower and storm development
by late week and into the weekend. In response, locally agitated
seas can be expected in the strongest convection, though this
seems like the exception rather than the rule.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  81  91  80  93 /  50  40  10  10
BROWNSVILLE          81  93  80  95 /  50  40  10  10
HARLINGEN            80  94  79  97 /  50  40  10  10
MCALLEN              81  96  80  99 /  40  50  10  10
RIO GRANDE CITY      79  96  79 100 /  40  50  20  10
SOUTH PADRE ISLAND   81  86  81  89 /  50  30  10  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for TXZ250>255-353.

GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

Short Term/Aviation...60
Long Term...55
Graphicast/Upper Air...62
Hazardous weather outlook, Jun 24, 3:25 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
425 PM CDT Mon Jun 24 2019

TXZ248>257-351-353-252130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
425 PM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

A Heat Advisory remains in effect for inland Cameron, Willacy and
Kenedy, Hidalgo, Brooks and Starr counties until 7 PM CDT this
evening. Dangerous heat indices between 111 and 115 degrees can
be expected through early evening.

There is a moderate risk of rip currents along the lower Texas
coast, including Boca Chica Beach and the beaches of South Padre
Island.

There is potential for a few strong storms to develop across the
northern ranchlands and upper Rio Grande Valley this evening and
overnight. If storms develop, isolated strong wind gusts and
large hail will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is potential for a few strong storms to develop, mainly
across the northern ranchlands and upper Rio Grande Valley on
Tuesday. If storms develop, isolated strong wind gusts and large
hail will be possible.

The rip current risk is expected to remain elevated through
mid-week along the lower Texas coast, including Boca Chica Beach
and the beaches of South Padre Island.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-252130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
425 PM CDT Mon Jun 24 2019

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 24, 1:27 PM CST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Brownsville TX
227 PM CDT Mon Jun 24 2019

TXZ251-351-242015-
Coastal Kenedy TX-Inland Kenedy TX-
227 PM CDT Mon Jun 24 2019

...SPECIAL WEATHER STATEMENT...

At 227 PM CDT, Doppler radar was tracking a strong thunderstorm over
Riviera, or near Sarita, moving south at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Sarita and Kenedy County Sheriffs Office.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2726 9773 2727 9771 2728 9765 2724 9763
      2724 9758 2711 9752 2711 9796 2724 9793
      2724 9789 2725 9785 2725 9782 2727 9781
      2727 9780 2728 9779 2728 9776
TIME...MOT...LOC 1927Z 359DEG 9KT 2728 9778

BRADY
Special weather statement, Jun 24, 4:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Brownsville TX
537 PM CDT Mon Jun 24 2019

TXZ252>254-353-242315-
Inland Willacy TX-Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
537 PM CDT Mon Jun 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY...NORTHERN
HIDALGO...EASTERN STARR AND WESTERN WILLACY COUNTIES UNTIL 615 PM
CDT...

At 537 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of San Manuel to 8 miles south of
Santa Catarina. Movement was south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hargill, Lasara, San Manuel, Mccook, Linn, Faysville, Puerto Rico,
Red Gate, Santa Catarina and Lasara Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2635 9863 2678 9868 2678 9799 2676 9798
      2662 9799 2661 9794 2635 9786
TIME...MOT...LOC 2237Z 001DEG 12KT 2657 9802 2654 9862

BRADY

The radar

The Brownsville radar (KBRO), 81 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 3 flood, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Willacy

When
June 24, 5:00 PM CST to 5:12 PM CST
Where
Willacy County, 3.12 mi NE of La Sara to 1.93 mi SSW of La Sara
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
26.507, -97.890

Numerous large mesquite and a few large ash tree limbs, including some uprooted trees, were seen on an NWS Storm Survey in western Willacy County from State Highway 186 about 8 miles west of Raymondville through and just south of Lasara along FM-1015. A few power lines were also felled. Wind speed estimated from the damage indicators and radar estimates.

Thunderstorm Wind, Hidalgo

When
June 24, 5:00 PM CST
Where
Hidalgo County, 0.22 mi WNW of Moore Afb
Measured
36 kt (41 mph) measured gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
26.451, -98.133

An off-duty NWS employee, along with local news media, reported a tractor trailer jack-knifed with the cab dangling on the side of Interstate 69C on the overpass above FM 490 just north of the South Texas International Airport. It was not determined if the jack-knife was caused by wind, slick roads, or both, but wind gusts over 40 mph had begun as persistent outflows from a developing mesoscale convective system over eastern Hidalgo and western Willacy County.

Lightning, Willacy

When
June 24, 5:30 PM CST to 5:45 PM CST
Where
Willacy County, 3.41 mi WSW of Willamar to 1.42 mi WNW of Lyford
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
26.413, -97.722

A strong cloud to ground lightning bolt struck and set ablaze a wind turbine and tower at the Willacy County Los Vientos wind farm during the initial severe thunderstorm that impacted the county during the early evening of June 24, 2019. Another strike destroyed a small grain silo just to the west of Lyford and Raymondville. Time of the strike is estimated from peak lightning frequency, which exceeded 300 cloud to ground strikes in 15 minutes.

Thunderstorm Wind, Hidalgo

When
June 24, 6:13 PM CST to 6:30 PM CST
Where
Hidalgo County, 2.14 mi NNE of Monte Alto to 1.94 mi NE of La Blanca
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
26.400, -97.961

A severe thunderstorm produced sporadic straight line wind damage|from Monte alto to portions of north Elsa during the evening of|June 24th. Storm motion was from northeast to southwest out of western Willacy County, and several large tree limbs were snapped, and a few trees were uprooted, on the east side of Monte Alto. Winds also caused a free standing metal tower to collapse in Monte Alto. As the storm moved southwestward, large swaths of sugar cane were|noticeably bent towards the ground. Farther west, two poorly |constructed mobile homes were completely destroyed and another was|rolled on its side in a colonia about 2 miles west of Monte Alto. Near Elsa, just off of Monte Cristo Road, over a dozen wooden power poles were snapped across N. Mile Five and One-Half Road. Some metal sheet roofing was torn from a nearby home, and a storage shed had considerable damage to walls and roofing. Based on the construction quality of the buildings and the transmission tower, and the type of trees damaged, peak wind speeds were estimated at 65 to 75 mph.

Thunderstorm Wind, Hidalgo

When
June 24, 6:15 PM CST to 6:35 PM CST
Where
Hidalgo County, 5 mi SW of Edinburg
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
26.249, -98.227

A large tree was blown down on the road near the Edinburg/McAllen line 5 miles southwest of Edinburg. Large branches were also blown down nearby. Peak wind gusts at McAllen/Miller International Airport reached 41 mph (36 knots) but reached 52 mph (45 knots) at South Texas International Airport (about 11 miles north of Edinburg) during the same time period.

Hail, Hidalgo

When
June 24, 6:23 PM CST
Where
Hidalgo County, 3 mi NNE of Elsa
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
26.340, -97.962

In addition to damaging winds that were surging through the area, the County Emergency Management staff reported estimated nickel-sized hail with the same severe thunderstorm in eastern Hidalgo County. Torrential, sideways-moving rain was also reported.

Thunderstorm Wind, Hidalgo

When
June 24, 6:30 PM CST
Where
Hidalgo County, 6 mi ESE of Alamo
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Public
Coordinates
26.147, -98.031

One tree was blown down along Cummings Road in Donna. Time estimated from radar and from nearby gust to 41 mph at McAllen/Miller Airport at 734 PM CDT.

Hail, Hidalgo

When
June 24, 6:53 PM CST
Where
Hidalgo County, Alamo
Measured
0.75 in hail
Reported by
Social Media
Coordinates
26.180, -98.120

Penny sized hail was reported in Alamo as a strong thunderstorm passed through just before sunset.

Flash Flood, Cameron

When
June 24, 7:30 PM CST to June 25, 4:00 AM CST
Where
Cameron County, 6.21 mi NNE of Santa Rosa to 7.45 mi NNE of Combes
Cause
Heavy Rain
Property damage
$30 million
Crop damage
$5.0 million
Reported by
Emergency Manager
Coordinates
26.330, -97.784

Measured and estimated rainfall between 8 and 15.2 inches that fell predominantly from early evening June 24th through a bit after midnight on June 25th produced widespread flash flooding across northwestern Cameron County. Hardest hit locations were the west side of Harlingen through La Feria, north to Santa Rosa, and back east to near Combes.

In the tri-county area (western Willacy, northwestern Cameron, and southeastern Hidalgo), 1188 homes were considered destroyed or with major damage, with an additional 182 homes with minor damage. Hundreds of streets flooded, including 30 Texas-managed highways. This included the frontage roads of Interstate 2 and Interstate 69E (with up to four feet of water in Cameron County).

More than 100 persons were evacuated to higher ground when dozens of homes were threatened by 2 to 4 feet of water in each county. In northwestern Cameron County, total neighborhoods were inundated with 1 to 3 feet of water in northwest Harlingen, Santa Rosa (where some reports noted 4 feet of water depth), and Combes. | |Individual Assistance costs for the affected area in the three counties was estimated at $27.6 million as of early August 2019; Public Assistance values were unknown but likely to add to the damage, which will be estimated at $75 million in all three counties. Daily rainfall records were set in the flood area, including 6.29 inches in Harlingen, more than four inches above the prior calendar day record (2.23 inches in 1926). The total was also a new daily record for the month (5.89 on June 20, 2018); records date back to 1912 at the site.

Despite the flooding and damage, much which occurred in the dark, there were no know deaths of injuries directly attributed to the flood.

Flash Flood, Hidalgo

When
June 24, 8:00 PM CST to June 25, 4:00 AM CST
Where
Hidalgo County, 0.95 mi W of Weslaco to 0.78 mi ENE of La Blanca
Cause
Heavy Rain
Property damage
$30 million
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
26.172, -97.995

Measured and estimated rainfall between 6 and 15 inches that fell predominantly from early evening June 24th through a bit after midnight on June 25th produced widespread flash flooding across southeastern Hidalgo County. Hardest hit locations were near the Cameron and Willacy County line, including locations just west of Santa Rosa through Monte Alto, and between Sebastian and Elsa.

In the tri-county area (western Willacy, northwestern Cameron, and southeastern Hidalgo), 1188 homes were considered destroyed or with major damage, with an additional 182 homes with minor damage. Hundreds of streets flooded, including 30 Texas-managed highways. This included the frontage roads of Interstate 2 and Interstate 69E. More than 100 persons were evacuated to higher ground when dozens of homes were threatened by 2 to 4 feet of water in each county; Monte Alto was hardest hit in Hidalgo County. Individual Assistance costs were estimated at $27.6 million as of early August 2019; Public Assistance values were unknown but likely to add to the damage, which will be estimated at $75 million in all three counties. Daily rainfall records were set in the flood area, including 6.95 inches in Weslaco, more than 3 inches above the prior record for the date set in 1951.

Despite the flooding and damage, much which occurred in the dark, there were no know deaths of injuries directly attributed to the flood.

Flash Flood, Willacy

When
June 24, 8:00 PM CST to June 25, 4:00 AM CST
Where
Willacy County, 2.04 mi SE of Yturria to 2.93 mi NNW of La Sara
Cause
Heavy Rain
Property damage
$15 million
Crop damage
$1.0 million
Reported by
Emergency Manager
Coordinates
26.546, -97.751

Measured and estimated rainfall between 8 and 12 or more inches that fell predominantly from early evening June 24th through a bit after midnight on June 25th produced widespread flash flooding across western Willacy County. Hardest hit locations were Sebastian, Lyford, Raymondville, and La Sara.

In the tri-county area (western Willacy, northwestern Cameron, and southeastern Hidalgo), 1188 homes were considered destroyed or with major damage, with an additional 182 homes with minor damage. Hundreds of streets flooded, including 30 Texas-managed highways. This included the frontage roads of Interstate 2 and Interstate 69E.

More than 100 persons were evacuated to higher ground when dozens of homes were threatened by 2 to 4 feet of water in each county; the entire western two thirds of Raymondville was under 1 to 3 feet of water; up to 4 feet was noted in LaSara during the peak of the heavy rain just before midnight on June 24th, and poor drainage flow in canals and ditches backed up water into Sebastian well after the rain had ended. |Individual Assistance costs for the affected area in the three counties was estimated at $27.6 million as of early August 2019; Public Assistance values were unknown but likely to add to the damage, which will be estimated at $75 million in all three counties. Daily rainfall records were set in the flood area, including 9.7 inches in Raymondville which shattered the prior daily record by nearly 8 inches on the date (prior was 1.83 inches in 1923) and set a new daily record for the month of June (prior was 6.23 in 1993), with records going back to 1910.

Despite the flooding and damage, much which occurred in the dark, there were no know deaths of injuries directly attributed to the flood.

Flood, Hidalgo

When
June 25, 4:00 AM CST to June 29, 11:00 AM CST
Where
Hidalgo County, 1.58 mi WSW of Weslaco to 0.93 mi E of La Blanca
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
26.163, -98.004

Slow drainage of torrential rains of 6 to 15 inches in just six hours during the evening of June 24th through just after midnight on June 25th maintained widespread flooding of 1 to as much as 3 feet of water depth across many neighborhoods and roads in the eastern portion of the Rio Grande Valley. Hundreds of roads remained closed or impassible, and hundreds to more than a thousand homes continued to have some water in them for several (mainly fair weather days) following the causative event. Water did not recede completely in some neighborhoods until up to 2 weeks following the rains, much due to the interconnected drainage system which was unable to handle the rainfall rate, which was a 1 in 500 probability event occurring in locations only built to sustain 1 in 5 or 1 in 10 probability events.

Please note: Damage listed here is only a fraction of the total damage which is shown in the flash flood entries for these locations.

Flood, Cameron

When
June 25, 4:00 AM CST to June 29, 11:00 AM CST
Where
Cameron County, 6.2 mi NNE of Santa Rosa to 7.17 mi NNE of Combes
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
26.332, -97.789

Slow drainage of torrential rains of 6 to 15 inches in just six hours during the evening of June 24th through just after midnight on June 25th maintained widespread flooding of 1 to as much as 3 feet of water depth across many neighborhoods and roads in the eastern portion of the Rio Grande Valley. Hundreds of roads remained closed or impassible, and hundreds to more than a thousand homes continued to have some water in them for several (mainly fair weather days) following the causative event. Water did not recede completely in some neighborhoods until up to 2 weeks following the rains, much due to the interconnected drainage system which was unable to handle the rainfall rate, which was a 1 in 500 probability event occurring in locations only built to sustain 1 in 5 or 1 in 10 probability events.

Please note: Damage listed here is shown as *zero*. Estimated total damage for this event is listed in the flash flood entries for these locations.

Flood, Willacy

When
June 25, 4:00 AM CST to June 29, 11:00 AM CST
Where
Willacy County, 2.08 mi SSE of Yturria to 6.52 mi E of Sebastian
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
26.541, -97.759

Slow drainage of torrential rains of 6 to 15 inches in just six hours during the evening of June 24th through just after midnight on June 25th maintained widespread flooding of 1 to as much as 3 feet of water depth across many neighborhoods and roads in the eastern portion of the Rio Grande Valley. Hundreds of roads remained closed or impassible, and hundreds to more than a thousand homes continued to have some water in them for several (mainly fair weather days) following the causative event. Water did not recede completely in some neighborhoods until up to 2 weeks following the rains, much due to the interconnected drainage system which was unable to handle the rainfall rate, which was a 1 in 500 probability event occurring in locations only built to sustain 1 in 5 or 1 in 10 probability events.

Please note: Damage listed here is shown as *zero*. Estimated total damage for this event is listed in the flash flood entries for these locations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854811, 854814, 854916, 854810, 854818, 854817, 854815, 854816, 854909, 854819, 854904, 854913, 854914, 854915.